- phenylephrine hydrochloride
GSL: General Sales Licence
This information is intended for use by health professionals
Lemsip Max Honey & Ginger Flavour Powder for Oral Solution.
* Equivalent to phenylephrine (base) 10.0 mg.
Excipient(s) with known effect:
For the full list of excipients, see section 6.1.
A white to off-white powder for oral solution
For relief of the symptoms of colds and influenza, including the relief of aches and pains, sore throat, headache, nasal congestion and lowering of temperature.
Patients should consult a doctor or pharmacist if symptoms persist for more than 3 days, or worsen.
Adults, the elderly and children 16 years and over: One sachet dissolved by stirring in hot water and sweetened to taste.
Dose may be repeated in 4-6 hours as required.
Do not take more than 4 sachets in 24 hours.
Do not give to children under 16 years of age.
Elderly population: No dosage adjustment is considered necessary in the elderly.
Method of Administration
Oral administration after dissolution in water.
• Hypersensitivity to paracetamol, phenylephrine or to any of the excipients listed in section 6.1.
• Severe coronary heart disease and cardiovascular disorders.
• Contraindicated in patients currently receiving or within two weeks of stopping therapy with monoamine oxidase inhibitors (see section 4.5).
• Concomitant use of other sympathomimetic decongestants
• Avoid in patients with prostatic enlargement
Use with caution in patients with Raynaud's phenomenon or diabetes mellitus.
Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment. The hazard of overdose is greater in those with non-cirrhotic alcoholic liver disease.
Patients should be advised not to take other paracetamol -containing products concurrently.
Immediate medical advice should be sought in the event of an overdose, even if the patient feels well because of the risk of delayed serious liver damage (see section 4.9).
The product should not be used during pregnancy unless recommended by a healthcare professional (see section 4.6).
Use during breastfeeding should be avoided, unless recommended by a healthcare professional (see section 4.6).
Phenylephrine should be used with care in patients with cardiovascular disease, diabetes mellitus, closed angle glaucoma and hypertension.
Due to its aspartame content this product should not be given to patients with phenylketonuria.
This medicinal product contains 129.0 mg sodium per sachet, equivalent to 6.45% of the WHO recommended maximum daily intake of 2g sodium for an adult.
Patients with rare hereditary problems of fructose intolerance, glucose-galactose malabsorption or sucrase-isomaltase insufficiency should not take this medicine.
The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by cholestyramine.
The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
Medicinal products which induce hepatic microsomal enzymes such as alcohol, barbiturates, monoamine oxidase inhibitors and tricyclic antidepressants, may increase the hepatotoxicity of paracetamol particularly after overdose.
Monoamine oxidase inhibitors (including moclobemide): hypertensive interactions occur between sympathomimetic amines such as phenylephrine and monoamine oxidase inhibitors (see section 4.3).
Sympathomimetic amines: concomitant use of phenylephrine with other sympathomimetic amines can increase the risk of cardiovascular side effects.
Beta-blockers and other antihypertensives (including debrisoquine, guanethidine, reserpine, methyldopa): phenylephrine may reduce the efficacy of beta-blockers and antihypertensives. The risk of hypertension and other cardiovascular side effects may be increased (see section 4.3).
Tricyclic antidepressants (e.g. amitriptyline): may increase the risk of cardiovascular side effects with phenylephrine (see section 4.3).
Digoxin and cardiac glycosides: concomitant use of phenylephrine may increase the risk of irregular heartbeat or heart attack.
The product should not be used during pregnancy unless recommended by a healthcare professional.
The safety of this medicine during pregnancy and lactation has not been established but in view of a possible association of foetal abnormalities with first trimester exposure to phenylephrine, the use of the product during pregnancy should be avoided. In addition, because phenylephrine may reduce placental perfusion, the product should not be used in patients with a history of preeclampsia.
Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage.
The product should be avoided during lactation unless recommended by a healthcare professional. There are limited data on the use of phenylephrine in lactation.
Paracetamol is excreted in breast milk, but not in a clinically significant amount. Available published data do not contraindicate breast feeding.
There are no available data regarding the effects of the active ingredients on fertility.
Lemsip Max Honey & Ginger Flavour Powder for Oral Solution has no or negligible influence on ability to drive or use machinery.
Adverse events which have been associated with paracetamol and phenylephrine hydrochloride are given below, tabulated by system organ class and frequency. Frequencies are defined as: Very common (≥1/10); Common (≥1/100 and <1/10); Uncommon (≥1/1000 and <1/100); Rare (≥1/10,000 and <1/1000); Very rare (< 1/10,000); Not known (cannot be estimated from the available data). Within each frequency grouping, adverse events are presented in order of decreasing seriousness.
System Organ Class
Blood and Lymphatic System Disorders
Thrombocytopenia, leucopenia, pancytopenia, neutropenia, agranulocytosis1
Immune System Disorders
Abdominal discomfort, nausea, vomiting
Skin and Subcutaneous Tissue Disorders
Cases of serious skin reactions have been reported
Renal and Urinary Disorders
Description of Selected Adverse Reactions1 There have been reports of blood dyscrasias including thrombocytopenia, leucopenia, pancytopenia, neutropenia and agranulocytosis, but these were not necessarily causally related to paracetamol.
2 Especially in males
Reporting of Suspected Adverse Reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
Liver damage is possible in adults who have taken 10 grams or more of paracetamol. Ingestion of 5 grams or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
If the patient:
(a) Is on long-term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.
(b) Regularly consumes ethanol in excess of recommended amounts.
(c) Is likely to be glutathione depleted, e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
Symptoms of paracetamol overdose in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines. See BNF overdose section.
Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol; however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24 hours from ingestion should be discussed with the NPIS or a liver unit.
Features of severe overdose of phenylephrine include haemodynamic changes and cardiovascular collapse with respiratory depression, seizures and arrhythmias. However, smaller amounts of the paracetamol and phenylephrine hydrochloride combination product would be required to cause paracetamol related liver toxicity than to cause serious phenylephrine-related toxicity. Treatment includes symptomatic and supportive measures. Hypertensive effects may be treated with an i.v. alpha-receptor blocking agent.
Phenylephrine overdose is likely to result in: nervousness, headache, dizziness, insomnia, increased blood pressure, nausea, vomiting, reflex bradycardia, mydriasis, acute angle closure glaucoma (most likely to occur in those with closed angle glaucoma), tachycardia, palpitations, allergic reactions (e.g. rash, urticaria and allergic dermatitis), dysuria and urinary retention (most likely to occur in those with bladder outlet obstruction, such as prostatic hypertrophy).
Additional symptoms may include hypertension, and possibly reflex bradycardia. In severe cases confusion, seizures and arrhythmias may occur. However the amount required producing serious phenylephrine toxicity would be greater than that required to cause paracetamol-related liver toxicity.
Treatment should be as clinically appropriate. Severe hypertension may need to be treated with alpha blocking medicinal products such as phentolamine.
Pharmacotherapeutic group: Analgesics, Anilides;
ATC Code: N02BE51. Paracetamol, combinations excl. psycholeptics
Paracetamol: Paracetamol has both analgesic and antipyretic activity which is believed to be mediated principally through its inhibition of prostaglandin synthesis within the central nervous system.
Phenylephrine hydrochloride: Phenylephrine is sympathomimetic post-synaptic
α1–adrenergic receptor agonist with low cardioselective beta receptor affinity and minimal central nervous stimulant activity. It is a recognised decongestant and acts by vasoconstriction to reduce oedema and nasal swelling.
Paracetamol: Paracetamol is absorbed rapidly and completely mainly from the small intestine producing peak plasma levels after 15-20 minutes following oral dosing.
In a study of healthy controls fasted overnight the Tmax for an equivalent product compared to two tablets of standard paracetamol was 20 minutes versus 35 minutes (p=0.0865). However, the speed to achieve 10 μg/ml for the product was faster than a standard paracetamol (17 minutes versus 30 minutes).
The systemic availability is subject to first-pass metabolism and varies with dose between 70% and 90%. The drug is rapidly and widely distributed throughout the body and is eliminated from plasma with a T1/2 of approximately 2 hours. The major metabolites are glucuronide and sulphate conjugates (>80%) which are excreted in urine.
Phenylephrine: Phenylephrine is absorbed from the gastrointestinal tract, but has reduced bioavailability by the oral route due to first-pass metabolism. It retains activity as a nasal decongestant when given orally, the drug distributing through the systemic circulation to the vascular bed of nasal mucosa. When taken by mouth as a nasal decongestant phenylephrine is usually given at intervals of 4 – 6 hours.
No preclinical findings of relevance have been reported.
Citric acid anhydrous,
Honey & Ginger Flavour Fusion,
Curcumin (curcumin (E100), Lactose, Polysorbate 80 (E433) and Silica (E551)),
Do not store above 25°C. Store in the original package.
Heat-sealed laminate sachet of Paper, PE, Aluminium foil and Ionomer
Pack sizes: 1, 2, 3, 4, 5, 6, 7, 8, 9 and 10 sachets
No special requirements for disposal.
Reckitt Benckiser Healthcare (UK) Limited
Hull, HU8 7DS
17/03/2004 / 02/07/2009
RB Consumer Relations, PO Box 4644, SLOUGH, SL1 0NS, UK
0333 2005 345
0333 2005 345
0333 2005 345